Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Amarillo, TX

May 10, 2004Hutchinson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 10, 2004, 7:44 PM CDT for Hutchinson County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 7:44 PM CDT (00:44 UTC)
Expired
May 10, 2004, 8:45 PM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hutchinson County, TX

The radar

The Amarillo radar (KAMA), 75 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 987 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
987 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2745 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WUUS54 KAMA 110044
SVRAMA
TXC233-110145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
744 PM CDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 845 PM CDT

* AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF SANFORD...OR ABOUT 12 MILES
  NORTHWEST OF BORGER...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  STINNETT...SANFORD AND PRINGLE

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3588 10160 3567 10161 3572 10112 3604 10111
          3604 10152

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:04 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 10, 4:04 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
404 PM CDT MON MAY 10 2004

.DISCUSSION...
DRYLINE OVER THE WESTERN SECTIONS OF THE PANHANDLES THIS AFTERNOON
AND DAYTIME HEATING SETTING OF SCATTERED CONVECTION OVER MAINLY THE
WESTERN SECTIONS OF THE FORECAST AREA.  SHORTWAVE LIFTING NORTHEAST
TOWARDS THE FORECAST AREA TONIGHT SHOULD HELP INITIATE MORE
ORGANIZED CONVECTION AFTER 00Z TUESDAY.  WILL MAINTAIN CHANCE POPS
WEST AND CENTRAL WITH SLIGHT CHANCE POPS OVER THE EAST TONIGHT.
COULD SEE ISOLATED CONVECTION TUESDAY AFTERNOON AND EVENING AS THE
SHORTWAVE EJECTS EASTWARD AWAY FROM THE PANHANDLES.  OTHERWISE...
FEEL DRY CONDITIONS LIKELY TUESDAY.  MAINTAINED POPS FOR WEDNESDAY
AFTERNOON AND EVENING MAINLY FOR DAYTIME HEATING AND AS SURFACE LOW
DROPS SLOWLY SOUTHEAST INTO THE NORTHERN SECTIONS OF THE FORECAST
AREA AND DRYLINE BEGINS TO PUSH FURTHER EASTWARD.  CONVECTION LATE
WEDNESDAY MAY BE MORE CONFINED TO THE EASTERN SECTIONS.  COLD FRONT
STILL ON TRACK TO PUSH ACROSS THE PANHANDLES THURSDAY BRINGING MUCH
COOLER CONDITIONS TO THE FORECAST AREA LATE THIS WEEK INTO THE
WEEKEND AND THEN A GRADUAL WARMING TREND BY EARLY NEXT WEEK.  DRY
FOR THE EXTENDED PERIOD AS UPPER RIDGE BUILDS OVER THE WESTERN
STATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     60  83  56  85 /  30  20  20  20
BEAVER       61  84  60  85 /  20  20  20  30
BOISE CITY   58  85  54  85 /  30  20  20  20
BORGER       60  84  59  86 /  30  20  20  20
BOYS RANCH   59  86  57  84 /  30  20  20  20
CANYON       60  84  54  85 /  30  20  20  20
CLARENDON    60  82  59  87 /  20  20  20  20
DALHART      58  85  55  84 /  30  20  20  20
GUYMON       60  86  57  86 /  30  20  20  20
HEREFORD     58  85  53  87 /  30  20  20  20
LIPSCOMB     61  84  58  85 /  20  20  20  30
PAMPA        60  81  58  86 /  20  20  20  20
SHAMROCK     61  83  57  87 /  20  20  20  30
WELLINGTON   61  84  58  86 /  20  20  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/11
Hazardous weather outlook, May 10, 12:59 PM CDT, 6 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1259 PM CDT MON MAY 10 2004

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1259 PM CDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
THIS EVENING. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.

BREEZY CONDITIONS ARE EXPECTED TODAY AND TONIGHT. THEREFORE...CAUTION
IS ADVISED ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON
AND EVENING HOURS ON TUESDAY AND WEDNESDAY. SOME OF THE STRONGER
STORMS MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL AND STRONG DOWNBURST WINDS. AT THIS TIME...IT APPEARS THAT
TUESDAY WILL BE THE MOST LIKELY DAY FOR SEVERE THUNDERSTORMS ACROSS
WESTERN SECTIONS OF THE PANHANDLES...WHILE EASTERN SECTIONS WILL BE
FAVORED ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NECESSARY TUESDAY AND WEDNESDAY...
...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS.

HENNIG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 5:24 PM CDTSevere Thunderstorm WarningAMASherman66 min
May 11, 5:38 PM CDTSevere Thunderstorm WarningAMAHartley52 min
May 11, 5:46 PM CDTTornado WarningAMAHartley44 min
May 11, 6:12 PM CDTSevere Thunderstorm WarningAMAOldham33 min
May 11, 6:14 PM CDTSevere Thunderstorm WarningAMAMoore61 min
May 11, 6:30 PM CDTSevere Thunderstorm WarningAMAPotter45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.